Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 26, 2023, 7:37 PM CDT for Jo Daviess County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2023, 7:37 PM CDT (00:37 UTC)
- Expired
- Sep 27, 2023, 1:07 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 7:49 PM CDT | RAIN 4.3 | 4 Nw Stockton, IL | |
| Sep 26, 8:51 PM CDT | RAIN 5.1 | 4 Nw Stockton, IL | Updated report. Still raining. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
632
WGUS53 KDVN 270037
FFWDVN
ILC085-270645-
/O.NEW.KDVN.FF.W.0013.230927T0037Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
737 PM CDT Tue Sep 26 2023
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Northeastern Jo Daviess County in northwestern Illinois...
* Until 145 AM CDT Wednesday.
* At 737 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Stockton, Woodbine, Scales Mound, Apple River, Schapville, Canyon
Camp, Apple Canyon Lake, Apple River Canyon State Park and
Stockton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
4234 8996 4231 8997 4229 9000 4228 9006
4228 9013 4232 9021 4235 9024 4238 9025
4251 9031
FLASH FLOOD...RADAR INDICATED
$$
084 follow-up statements
670
WGUS73 KDVN 270132
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
832 PM CDT Tue Sep 26 2023
ILC085-270645-
/O.CON.KDVN.FF.W.0013.000000T0000Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-
832 PM CDT Tue Sep 26 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT WEDNESDAY
FOR NORTHEASTERN JO DAVIESS COUNTY...
At 832 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Stockton, Woodbine, Scales Mound, Apple River, Schapville, Canyon
Camp, Apple Canyon Lake, Apple River Canyon State Park and
Stockton Airport.
This includes the following streams and drainages...
Rush Creek, South Fork Apple River, Clear Creek, Apple River, and
Wolf Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
4234 8996 4231 8997 4229 9000 4228 9006
4228 9013 4232 9021 4235 9024 4238 9025
4251 9031
FLASH FLOOD...RADAR INDICATED
$$
08226
WGUS73 KDVN 270242
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
942 PM CDT Tue Sep 26 2023
ILC085-270645-
/O.CON.KDVN.FF.W.0013.000000T0000Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-
942 PM CDT Tue Sep 26 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT WEDNESDAY
FOR NORTHEASTERN JO DAVIESS COUNTY...
At 942 PM CDT, Doppler radar indicated between 3 and 5 inches of
rain have fallen across the warned area. Flash flooding is ongoing
or expected to begin shortly. Shortly before 9 PM, the public
reported 5.1 inches of rain had fallen 4 miles northwest of
Stockton, Illinois.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Stockton, Woodbine, Scales Mound, Apple River, Schapville, Canyon
Camp, Apple Canyon Lake, Apple River Canyon State Park and
Stockton Airport.
This includes the following streams and drainages...
Rush Creek, South Fork Apple River, Clear Creek, Apple River and
Wolf Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
4234 8996 4231 8997 4229 9000 4228 9006
4228 9013 4232 9021 4235 9024 4238 9025
4251 9031
FLASH FLOOD...RADAR INDICATED
$$
08558
WGUS73 KDVN 270426
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
1126 PM CDT Tue Sep 26 2023
ILC085-270645-
/O.CON.KDVN.FF.W.0013.000000T0000Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-
1126 PM CDT Tue Sep 26 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT WEDNESDAY
FOR NORTHEASTERN JO DAVIESS COUNTY...
At 1126 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 6 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Stockton, Woodbine, Scales Mound, Apple River, Schapville, Canyon
Camp, Apple Canyon Lake, Apple River Canyon State Park and
Stockton Airport.
This includes the following streams and drainages...
Rush Creek, South Fork Apple River, Clear Creek, Apple River and
Wolf Creek. Flash flood guidance strongly suggests that Rush
Creek is experiencing flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
4234 8996 4231 8997 4229 9000 4228 9006
4228 9013 4232 9021 4235 9024 4238 9025
4251 9031
FLASH FLOOD...RADAR INDICATED
$$
Gibbs890
WGUS73 KDVN 270607 RRA
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
107 AM CDT Wed Sep 27 2023
ILC085-270617-
/O.CAN.KDVN.FF.W.0013.000000T0000Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-
107 AM CDT Wed Sep 27 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN JO DAVIESS
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
4234 8996 4231 8997 4229 9000 4228 9006
4228 9013 4232 9021 4235 9024 4238 9025
4251 9031
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:38 PM CDT, 59 minutes earlier.
Area forecast discussion, Sep 26, 6:38 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 638 PM CDT Tue Sep 26 2023 ...00Z AVIATION UPDATE... .SHORT TERM...(This evening through Wednesday) Issued at 138 PM CDT Tue Sep 26 2023 Key Message: 1) Cutoff low continues to gyrate over the area, bringing continuous showers/storms to the area. Some of these storms may be strong to severe. This Afternoon and Tomorrow... The cutoff low that we have been forecasting for a week now has finally centered itself over the area. Energy will continue to gyrate around the low, with near-stationary boundaries draped over the area, assisting in a full column of lift. Thus, we should see another day of scattered showers and storms, with a larger spatial footprint possible today. Also, we have the potential to see strong to severe storms, which the SPC has highlighted areas along and east of the Mississippi River in a Marginal Risk for Severe Weather (level 1/5). The severe threat this afternoon is low-end, but worth mentioning, as we can see isolated severe hail/wind. The limiting factor with the threat revolves around the lack of shear. Deep layer shear generally ranges between 10-20 KTs, with LLVL shear even lower. So, storm mode will generally be scattered pop-and-drop thunderstorms. Granted, we will have sufficient instability present, ranging between 1000-2000 CAPE, which should help some storms quickly fire up and become strong. As was mentioned in the previous discussion, freezing levels will remain low, which will help with the hail potential. Model sounding analysis indicates that most storms shouldn't have vigorous updrafts, which should also help hail to slowly grow through the updraft and possibly reach severe limits. In either case, most storms that form should drop small hail and produce gusty winds. There will also be a non-zero tornado threat, as this upper low should provide enough spin to get a few landspout or weak tornadoes. Confidence in this remains low, as LLVL shear is very low. Although, it is still worth mentioning, especially for parts of northwest Illinois. While PWATS will not be extreme, they will generally hover between 1.00-1.25" for much of the area, with the 12z KDVN sounding clocking in at 1.13". This, along with slow storm motion, will allow for quick rainfall, some of which will be heavy at times. The WPC also highlights our area in a Marginal Risk for Excessive Rainfall. Thus, localized heavy rain and flash flooding will be possible, especially in our north. Therefore, we are forecasting the potential for between 1-3" of rain today/tonight for areas in the north. Tonight, the low continues to slowly drift west, with the upper low forecast to be centered over the Chicago Area tomorrow. Thus, shower/storm activity will shift east with this, leaving our far east border with Chicago seeing the best chance for any precipitation early tomorrow. Given this system remains overhead, the winds remain light and variable. While confidence remains low, there will be a risk for patchy dense fog once again tonight, especially in areas that have seen recent rainfall. For the most part, we will remain dry tomorrow, with a mix of clouds/sun. Temperatures will remain in the upper 60s (north) to mid 70s (south). .LONG TERM...(Wednesday night through Tuesday) Issued at 138 PM CDT Tue Sep 26 2023 Key Message: 1. Quiet stretch of weather after this upper low passes through, with little to no precipitation chances and above normal temperatures. Discussion: Long term forecast remains dull, as an upper ridge sets up over the Great Lakes Region through the second half of this week. This will transition into an Omega Block, keeping us under high pressure for an extended period of time. With the upper ridge overhead, a deep wave will develop over the west coast. This will be the feature to watch whenever this block breaks apart. Although, we are not expecting this to happen until mid-late next week. As is expected, guidance has timing issues on the breakdown of the blocking pattern. This will be the next best chance for precipitation in the next week. In either case, this will be a beautiful stretch of weather, compared to the last week. While the increase in precipitation was much needed, we will luckily transition from this gloomy weather to nice and warm weather. Temperatures will trend well above normal through this time period, with temperatures in the mid-upper 80s for a few days. This will be coupled with little to no cloud cover as well. Enjoy the weather through the next week! && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 638 PM CDT Tue Sep 26 2023 A compact area of low pressure aloft will continue to churn over our region tonight through Wednesday afternoon before shifting off to the east late Wednesday. Scattered showers and thunderstorms continue early in the TAF period, mainly for areas along and east of the Mississippi River. The latest high-resolution models indicate that only DBQ will see additional showers tonight. However, widespread fog and low ceilings are expected tonight into early Wednesday morning for all area TAF terminals, especially for areas that received appreciable rainfall today. MVFR/IFR visibility reductions are expected, with IFR ceilings. Some models are suggesting ceilings could dive to the LIFR range late tonight, but confidence isn't quite high enough to include in TAFs at this time. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...Gunkel LONG TERM...Gunkel AVIATION...Schultz
Hazardous weather outlook, Sep 26, 2:23 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 223 PM CDT Tue Sep 26 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 223 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Numerous slow-moving showers and thunderstorms are expected over the area with some being capable of heavy rainfall and localized flooding. Some storms may present an isolated severe risk of quarter size hail and 60 mph wind gusts. A couple of brief tornadoes or funnel clouds are also possible in far eastern Iowa and northern Illinois, mainly this afternoon into early evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Wednesday: Patchy dense fog is possible early in the morning. Isolated thunderstorms are also possible, mainly east of the Mississippi River. The main risk will be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for hail and possible tornadoes. We also appreciate any rainfall reports over one inch. GENERAL STORM MOTION OF THE DAY: Variable storm motions around 10 mph. Gunkel
In the hours before
Local storm report, Sep 26, 5:23 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
523 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Hail 2 NNW Warner 41.45N 90.40W
09/26/2023 E0.50 inch Henry IL Trained Spotter
Occurring right now.
&&Local storm report, Sep 26, 5:26 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
526 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail 2 N Coal Valley 41.48N 90.45W
09/26/2023 E0.25 inch Rock Island IL Trained Spotter
Occurring right now.
&&Local storm report, Sep 26, 5:29 PM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
529 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail Coal Valley 41.45N 90.45W
09/26/2023 E0.70 inch Rock Island IL Public
Some hail to dime size. A LOT of pea sized
hail.
&&Local storm report, Sep 26, 5:30 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
530 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM Hail 2 ESE Coal Valley 41.44N 90.42W
09/26/2023 M0.88 inch Henry IL Trained Spotter
&&Local storm report, Sep 26, 6:10 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
610 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Hail Moline Quad-City Airpor 41.45N 90.50W
09/26/2023 E1.00 inch Rock Island IL Public
Delayed report. At the intersection of U.S.
6 and I74.
&&Local storm report, Sep 26, 6:54 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
654 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Rain 1 SSE Edmore 42.54N 90.68W
09/26/2023 M1.75 inch Dubuque IA Trained Spotter
Occurred between 445 and 630 PM.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:26 PM CDT | Special Weather Statement | DVN | Jo Daviess | 49 min |
| Sep 26, 9:29 PM CDT | Special Weather Statement | DVN | Jo Daviess | 46 min |
| Sep 26, 10:15 PM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess | 3 hr |
| Sep 27, 3:07 AM CDT | Special Weather Statement | DVN | Bureau | 68 min |
| Sep 27, 4:05 AM CDT | Flash Flood Warning | DVN | Bureau | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.